Algebraic & Geometric Topology

On the commutative algebra of categories

John D Berman

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We discuss what it means for a symmetric monoidal category to be a module over a commutative semiring category. Each of the categories of (1) cartesian monoidal categories, (2) semiadditive categories, and (3) connective spectra can be recovered in this way as categories of modules over a commutative semiring category (or –category in the last case). This language provides a simultaneous generalization of the formalism of algebraic theories (operads, PROPs, Lawvere theories) and stable homotopy theory, with essentially a variant of algebraic K–theory bridging between the two.

Article information

Source
Algebr. Geom. Topol., Volume 18, Number 5 (2018), 2963-3012.

Dates
Received: 17 August 2017
Revised: 5 February 2018
Accepted: 4 May 2018
First available in Project Euclid: 30 August 2018

Permanent link to this document
https://projecteuclid.org/euclid.agt/1535594428

Digital Object Identifier
doi:10.2140/agt.2018.18.2963

Mathematical Reviews number (MathSciNet)
MR3848405

Zentralblatt MATH identifier
06935826

Subjects
Primary: 18C10: Theories (e.g. algebraic theories), structure, and semantics [See also 03G30] 55U40: Topological categories, foundations of homotopy theory
Secondary: 13C60: Module categories 19D23: Symmetric monoidal categories [See also 18D10]

Keywords
higher algebra Lawvere theory operad

Citation

Berman, John D. On the commutative algebra of categories. Algebr. Geom. Topol. 18 (2018), no. 5, 2963--3012. doi:10.2140/agt.2018.18.2963. https://projecteuclid.org/euclid.agt/1535594428


Export citation

References

  • N A Baas, B I Dundas, B Richter, J Rognes, Stable bundles over rig categories, J. Topol. 4 (2011) 623–640
  • C Barwick, Spectral Mackey functors and equivariant algebraic $K$–theory, I, Adv. Math. 304 (2017) 646–727
  • C Barwick, E Dotto, S Glasman, D Nardin, J Shah, Equivariant higher category theory and equivariant higher algebra, in preparation
  • J Berman, Higher Lawvere theories as cyclic modules, in preparation
  • J Berman, Rational and solid semirings, in preparation
  • J M Boardman, R M Vogt, Homotopy invariant algebraic structures on topological spaces, Lecture Notes in Mathematics 347, Springer (1973)
  • A K Bousfield, D M Kan, The core of a ring, J. Pure Appl. Algebra 2 (1972) 73–81
  • A Chirvasitu, T Johnson-Freyd, The fundamental pro-groupoid of an affine $2$–scheme, Appl. Categ. Structures 21 (2013) 469–522
  • J Cranch, Algebraic theories and $(\infty,1)$–categories, PhD thesis, The University of Sheffield (2009)
  • A D Elmendorf, Systems of fixed point sets, Trans. Amer. Math. Soc. 277 (1983) 275–284
  • A D Elmendorf, I Kriz, M A Mandell, J P May, Rings, modules, and algebras in stable homotopy theory, Mathematical Surveys and Monographs 47, Amer. Math. Soc., Providence, RI (1997)
  • D Gepner, M Groth, T Nikolaus, Universality of multiplicative infinite loop space machines, Algebr. Geom. Topol. 15 (2015) 3107–3153
  • D Gepner, R Haugseng, Enriched $\infty$–categories via non-symmetric $\infty$–operads, Adv. Math. 279 (2015) 575–716
  • S Glasman, Stratified categories, geometric fixed points and a generalized Arone–Ching theorem, preprint (2015)
  • A Grothendieck, Eléments de géométrie algébrique, IV: Étude locale des schémas et des morphismes de schémas, IV, Inst. Hautes Études Sci. Publ. Math. 32 (1967) 5–361
  • B Guillou, J P May, Models of $G$–spectra as presheaves of spectra, preprint (2011)
  • J J Gutiérrez, On solid and rigid monoids in monoidal categories, Appl. Categ. Structures 23 (2015) 575–589
  • M A Hill, M J Hopkins, Equivariant symmetric monoidal structures, preprint (2016)
  • D Kaledin, Derived Mackey functors, Mosc. Math. J. 11 (2011) 723–803
  • S Landsburg, Solid rings and Tor, MathOverflow post (2012) Available at \setbox0\makeatletter\@url https://mathoverflow.net/q/95166 {\unhbox0
  • F W Lawvere, Some algebraic problems in the context of functorial semantics of algebraic theories, from “Reports of the Midwest Category Seminar, II” (S Mac Lane, editor), Springer (1968) 41–61
  • J Lurie, Higher topos theory, Annals of Mathematics Studies 170, Princeton Univ. Press (2009)
  • J Lurie, Higher algebra, book project (2011) Available at \setbox0\makeatletter\@url http://tinyurl.com/Lurie-Higher-alg {\unhbox0
  • S Mac Lane, Natural associativity and commutativity, Rice Univ. Studies 49 (1963) 28–46
  • M A Mandell, An inverse $K$–theory functor, Doc. Math. 15 (2010) 765–791
  • J P May, The geometry of iterated loop spaces, Lectures Notes in Mathematics 271, Springer (1972)
  • K Mazur, An equivariant tensor product on Mackey functors, preprint (2015)
  • G Segal, Categories and cohomology theories, Topology 13 (1974) 293–312
  • G Segal, The definition of conformal field theory, from “Topology, geometry and quantum field theory” (U Tillmann, editor), London Math. Soc. Lecture Note Ser. 308, Cambridge Univ. Press (2004) 421–577
  • B Shipley, $H\mathbb Z$–algebra spectra are differential graded algebras, Amer. J. Math. 129 (2007) 351–379